Weight Change and Hormonal Contraception: Fact and Fiction

Mags E Beksinska; Jenni A Smit; Franco Guidozzi

Disclosures

Expert Rev of Obstet Gynecol. 2011;6(1):45-56. 

In This Article

Expert Commentary

In summary, the current status of research findings show some differences between the combined and progestogen-only contraceptive groups. While research is in general agreement that the use of combined contraceptives does not lead to weight gain, progestogen-only methods such as DMPA do seem to be the cause of some weight gain. DMPA-associated weight gain may be related to baseline weight at initiation and age, with those adolescent users who are already overweight and obese at particular risk. Other groups may be users who gain weight more rapidly in the first few months of use, which may be a possible warning sign of even greater gains after longer periods of use. There seem to be some differences in ethnicity and weight gain with progestogen-only methods but the evidence is conflicting.

For the combined methods the data do not show that some women will not gain weight, but rather that weight gain must be seen in the context of normal weight gain over time in a population. Weight gain in the transition to adulthood in women is expected. In one national study on women's health, an increase of just over 0.5 kg per year between the ages of 18 and 23 years was noted.[79] Because women may use contraception for many years to delay or space child bearing, it is typical that weight gained over several years may be attributed to contraceptive use. One of the main challenges now is to change the perception that weight gain is almost inevitable as a result of hormonal contraceptive use. Early formulations of high-dose COCs may have been responsible for some weight gain, in particular fluid retention, and this perception may be grounded in historical fact. New and better research evidence supports that lower dose COCs are not necessarily responsible for weight gain. One of the problems in reversing perceptions regarding COCs may be related to the progestogen-only methods that have been associated with weight gain. There is a need for better information or changing the perception that one hormonal method causing weight gain may not be generalized to others. This situation calls for more individualized counseling for women.

Concerns about weight gain and hormonal contraception go back many decades, and although new data have been made available that have challenged past literature on weight gain, this information does not appear to have filtered through to clients and providers. Providers prescribing these methods appear to have similar perceptions to their clients, which may be correct for some methods such as DMPA but not for combined contraception. If providers hold incorrect perceptions, they may not be able to respond objectively to worries over weight change, which may not only lead to discontinuation but also deter women from method initiation. Weight gain, whether real or perceived, is especially important in adolescents, as it may lead to contraceptive discontinuation and increase the risk of teenage pregnancy. Adolescents were found to be 15% more likely to discontinue contraception for method-related reasons compared with women in other age groups in a national survey conducted in the USA.[2]

There are mounting concerns about rising obesity levels in populations all over the world. Prevalence of obesity among US adult women was 35.5% in 2007–2008.[77] In adolescents, obesity levels have increased threefold in the last few decades.[80] Although obesity appears to be on the rise, there is also greater emphasis on body image and dieting is common among adolescent females.[78] A method that is known or perceived to cause weight gain will play an important role in its uptake and continuation. In one of the US studies evaluating weight change in adolescent DMPA users, 20.9% of adolescents were already obese at baseline.[25] Women who are already overweight when they start a contraceptive method may consider discontinuing contraception if they gain any further weight, whereas women in the normal weight range may be prepared to accept a small weight gain. In order to minimize discontinuation, counseling to new and continuing users of hormonal contraception should address weight gain as a possible side effect and provide individualized advice on how to minimize weight gain, should it occur.

Providers need to be kept up to date with emerging research to enable them to give evidence-based advice. Research now needs to focus on and identify high-risk groups who may be at greater risk of weight gain.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....